From California, USA:
My son was diagnosed with hypoglycemia at age 6. He began having symptoms after gastric surgery at age 4. He was steroid dependant from age 10 months until his surgery at age 4. His GTT was abnormal: the 30min reading was 283 and 43 at 2 hours. It might be helpful if you know he vomited some of the oral glucose for the test. We recently went to a new endocrinologist who modified the diet he was on which before was only low carb/fat to low/carbs with high protein. He eats straight proteins with everything this has worked great for his low blood sugar. He had lost about eight pounds. He has regained 2 pounds of that. But two weeks ago he started having high sugars, 155-239. His urine has tested negative for ketones.
But I am concerned that he is developing diabetes. All other tests have been negative (C-peptide, islet cell, thyroid). But those were done several months ago. Can these things change so quickly? Could this be due to the prednisone use when he was younger? Can medications contribute to high sugars? What shall we do next? His fasting sugar is 70-107. Are there any autoimmune disorders that could cause these problems? His gastric surgery was for reflux and a pyloroplasty; he also has a hypomotility disorder of his stomach. The prednisone was for his asthma. He is on several medications for his asthma and one for his stomach. I mention for hopes that possibly they can be contributing to his high sugars. The only recent medication added for his asthma was one he started taking 7 months ago. The others have been the same since about 1-2 years old.
It sounds like your son's medical condition is too complicated to diagnose on-line. A few points, however.
Sometimes after gastrointestinal [stomach and gut] surgery, absorption of food or the rate of passage of food can be abnormal and can affect blood sugars. It is also unclear to me whether your son has other underlying gastrointestinal problems.
Both the stress of an asthma attack itself and many of the medications used to treat it can sometimes transiently raise the blood sugar. If this happens more than once, I would be concerned that perhaps your child is developing diabetes.
Antibody testing can be helpful to diagnose early autoimmune diabetes which is the most common form. It is not helpful to diagnose diabetes caused by damage to the pancreas caused by other problems such as cystic fibrosis.
I suggest you try to have your child evaluated both by a pediatric endocrinologist and a pediatric gastroenterologist who will consult with each other.
Original posting 15 May 1998
Posted to Diagnosis and Symptoms
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:08:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.